Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 116, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 31, 1998, 3:09 PM EDT for Brevard County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 1998, 3:09 PM EDT (19:09 UTC)
- Expired
- Aug 31, 1998, 3:55 PM EDT
- In force
- 46 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 3:15 PM EDT | Thunderstorm Wind 50 | Melbourne, FL | Thunderstorm winds blew down a few trees along Highway One north of the Pineda Causeway. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
677
WUUS01 KMLB 311911 RRA
SVRMLB
FLC009-311955-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
309 PM EDT MON AUG 31 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BREVARD COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 355 PM EDT
* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM FROM NEAR SOUTH MERRITT ISLAND TO NEAR PATRICK
AIR FORCE BASE. MOVEMENT WAS SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PATRICK AIR FORCE BASE BY 320 PM
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.
TTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:45 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 31, 2:45 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EDT MON AUG 31 1998 CURRENTLY...SCATTERED THUNDERSTORMS FIRING ALONG THE SEABREEZE AND OTHER CONVERGENCE BOUNDARIES. ACTIVITY SHOULD CONTINUE TO INCREASE IN COVERAGE THE REST OF THE AFTERNOON IN THE WEAK WIND FIELDS WITH DEVELOPING STORMS MOVING SE. UPPER LOW CENTERED JUST OFF THE NE/FL COAST WILL CONTINUE EWD MOVEMENT IN THE WAKE OF A RECURVING HURRICANE DANIELLE. WEAK HIGH PRESSURE TO PREVAIL OVER THE STATE INTO TOMORROW WITH WEST/ NW FLOW AND DIURNAL CONVECTION ALONG LINGERING BOUNDARIES AND SEABREEZE FRONT. OVERALL...WOULD EXPECT SIMILIAR POPS AND CLOUD COVERAGE TO TODAYS SCENARIO GIVEN THE LITTLE CHANGE. EXTENDED...LATEST SATELLITE SHOWS THE TROPICAL SYSTEM IN THE GULF GETTING BETTER ORGANIZED. MODEL DATA AGREES ON A GENERAL NWD MOVEMENT...WITH ETA BEING MOST AGGRESSIVE IN INTENSIFICATION. STILL TOO EARLY TO TELL DEGREE OF INTENSIFICATION DUE TO LACK OF ORGANIZATION OF SFC CENTER...HOWEVER THIS SYSTEM TO BE A PLAYER IN THE EXTENDED FCST AS THERE IS NO INDICATION OF ANY WWD MOVEMENT. INTERACTION WITH STEERING TROUGH OVER CONTINENTAL US LIKELY TO MAKE THIS A HYBRID SYSTEM AS ASCD RAINBANDS AFFECT THE FL PENINSULA. COASTAL...EXPECT RIPTIDES TO BE GREATER THAN NORMAL THREAT THROUGH TOMORROW AS LINGERING LONG PERIOD SWELLS FROM DANIELLE REMAIN. PENDERGRAST
In the hours before
Special weather statement, Aug 31, 11:00 AM EDT, 4 hours 9 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-312000- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1100 AM EDT MON AUG 31 1998 ...THE COASTAL RIP CURRENT THREAT MUCH ABOVE NORMAL... ...LIGHTNING STORMS TO AFFECT A LARGE PORTION OF THE REGION TODAY... LONG PERIOD SWELLS HAVE BEEN RUNNING BETWEEN 4 AND 6 FEET. AS A RESULT OF THESE SWELLS...THE THREAT FROM RIP CURRENTS WILL BE MUCH GREATER THAN NORMAL. ALWAYS SWIM AT BEACHES WITH LIFEGUARDS. IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...TRY TO REMAIN CALM AND SIGNAL FOR HELP...THEN SWIM PARALLEL TO THE BEACH UNTIL OUT OF THE CURRENT AND RETURN TO SHORE. SCATTERED LIGHTNING STORMS WITH LOCALLY STRONG WIND GUSTS ARE EXPECTED TO FORM BY MIDDAY OVER VOLUSIA...ORANGE...SEMINOLE...LAKE AND OKEECHOBEE COUNTIES. THESE STORMS WILL MOVE EAST TO SOUTHEAST DURING THE AFTERNOON. LIGHTNING STORMS ARE ALSO EXPECTED TO FORM ALONG THE EAST COAST SEABREEZE GENERALLY ALONG AND WEST OF INTERSTATE 95 DURING THE AFTERNOON. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT FROM THE STORMS TODAY. REMEMBER...LIGHTNING CAN STRIKE MANY MILES AWAY FROM THE PARENT STORM. DO NOT ASSUME IT IS SAFE TO BE OUTSIDE JUST AFTER THE STORM HAS PASSED. MARINE INTERESTS...LITTLE SHOWER OR STORM ACTIVITY IS EXPECTED OVER THE COASTAL WATERS. BOATERS SHOULD EXERCISE CAUTION WHEN NAVIGATING INLETS...ESPECIALLY AS SWELLS HELP GENERATE ROUGHj CONDITIONS DURING THE OUTGOING TIDE. LOW TIDES FROM CAPE CANAVERAL TO SEBASTIAN INLET WILL BE FROM 931 PM TO 951 PM THIS EVENING. PENDERGRAST
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.